Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 7, NWS Honolulu, HI

January 19, 2013Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 19, 2013, 3:26 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2013, 3:26 PM HST (01:26 UTC)
Expired
Jan 21, 2013, 3:38 AM HST
In force
36 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.4 hours before the alert went out and 368 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2013-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2013-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WWHW70 PHFO 200126
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
326 PM HST SAT JAN 19 2013

...WIND ADVISORY IN EFFECT FOR THE HIGHEST SUMMITS ON MAUI AND THE
BIG ISLAND...

.THE JETSTREAM ALONG THE WESTERN FLANK OF AN UPPER TROUGH TO THE
EAST OF THE ISLANDS WILL KEEP WINDS ABOVE ADVISORY THRESHOLD ON
THE HIGHEST BIG ISLAND SUMMITS AND AT HALEAKALA SUMMIT ON MAUI
OVERNIGHT. HOWEVER...WINDS DECREASED BELOW WARNING THRESHOLD AT
THESE LOCATIONS THIS AFTERNOON AS THE UPPER TROUGH DRIFTED
EASTWARD AWAY FROM THE ISLANDS.

HIZ022-028-201430-
/O.CAN.PHFO.HW.W.0002.000000T0000Z-130120T0400Z/
/O.NEW.PHFO.WI.Y.0007.130120T0126Z-130120T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
326 PM HST SAT JAN 19 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

* WINDS...NORTH 25 TO 35 MPH WITH LOCALIZED GUSTS TO 45 MPH.

* TIMING...TO 6 AM HST SUNDAY MORNING.

* IMPACTS...A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST
  30 MPH...OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS
  SHOULD USE EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED
TO DRIVE WITH EXTRA CAUTION.

&&

$$
POWELL
3 follow-up statements
475 
WWHW70 PHFO 201335
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST SUN JAN 20 2013

...WIND ADVISORY IN EFFECT FOR THE HIGHEST SUMMITS ON MAUI AND
THE BIG ISLAND...

.WINDS ALOFT BETWEEN HIGH PRESSURE WEST OF THE STATE AND A DEEP
LOW TO THE EAST IS RESULTING IN ADVISORY LEVEL WINDS NEAR THE
SUMMITS OF HALEAKALA...MAUNA KEA AND MAUNA LOA. THE WINDS ARE
EXPECTED TO FALL BELOW CRITERIA BEFORE TONIGHT.

HIZ022-028-210245-
/O.EXT.PHFO.WI.Y.0007.000000T0000Z-130121T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
335 AM HST SUN JAN 20 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTH 30 TO 40 MPH WITH LOCALIZED TO 50 MPH.

* TIMING...TO 6 AM HST SUNDAY MORNING.

* IMPACTS...A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT 
  LEAST 30 MPH...OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. 
  MOTORISTS SHOULD USE EXTRA CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED
TO DRIVE WITH EXTRA CAUTION.

&&

$$

FOSTER
834 
WWHW70 PHFO 210137
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
337 PM HST SUN JAN 20 2013

...WIND ADVISORY IN EFFECT FOR THE HIGHEST SUMMITS ON MAUI AND
THE BIG ISLAND...

.WINDS ALOFT BETWEEN HIGH PRESSURE WEST OF THE STATE AND A DEEP
LOW TO THE EAST KEEPS ADVISORY LEVEL WINDS BLOWING NEAR THE
SUMMITS OF HALEAKALA...MAUNA KEA AND MAUNA LOA. WIND SPEEDS ARE
EXPECTED TO FALL BELOW CRITERIA AFTER TONIGHT.

HIZ022-028-211445-
/O.EXT.PHFO.WI.Y.0007.000000T0000Z-130121T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
337 PM HST SUN JAN 20 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST MONDAY. 

* WINDS...NORTH 25 TO 45 MPH WITH LOCALIZED GUSTS TO 50 MPH.

* TIMING...TO 6 AM HST MONDAY MORNING.

* IMPACTS...A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT 
  LEAST 30 MPH...OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. 
  MOTORISTS SHOULD USE EXTRA CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED
TO DRIVE WITH EXTRA CAUTION.

&&

$$
094 
WWHW70 PHFO 211338
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
338 AM HST MON JAN 21 2013


HIZ022-028-211445-
/O.CAN.PHFO.WI.Y.0007.000000T0000Z-130121T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
338 AM HST MON JAN 21 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS AT HALEAKALA AND BIG ISLAND SUMMITS HAVE FALLEN BELOW
CRITERIA AND ARE EXPECTED TO CONTINUE TO GRADUALLY WEAKEN.
THEREFORE THE WIND ADVISORY IS CANCELLED.

$$

FOSTER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 19, 10:00 AM HST, 5 hours 26 minutes earlier.

Area forecast discussion, Jan 19, 10:00 AM HST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SAT JAN 19 2013

.SYNOPSIS...
COOL NORTHERLY WINDS WILL GRADUALLY TRANSITION TO NORTHEAST TRADES
OVER THE NEXT COUPLE OF DAYS AS HIGH PRESSURE NORTHWEST OF THE MAIN
HAWAIIAN ISLANDS SLIDES EASTWARD. INCREASED MOISTURE WILL MOVE IN
WITH THE RETURNING TRADES...FAVORING WINDWARD AND MAUKA AREAS BY
LATE MONDAY. UNTIL THEN...STRONG SUBSIDENCE ALOFT AND A DRY AIR MASS
WILL KEEP RAINFALL TO A MINIMUM. STRONG WINDS AT THE HIGHEST ISLAND
SUMMITS WILL DECREASE AFTER TODAY.

&&

.DISCUSSION...
A 1019 MB HIGH ABOUT 700 MILES WEST NORTHWEST OF THE MAIN HAWAIIAN
ISLANDS...COMBINED WITH A STRONG LOW TO OUR NORTH
NORTHEAST...CONTINUES TO INDUCE COOL AND ROBUST NORTHERLY WIND FLOW
ACROSS THE MAIN HAWAIIAN ISLANDS THIS MORNING. OVERNIGHT SOUNDINGS
SHOW A VERY DRY AND STABLE AIRMASS HAS SETTLED IN FOR TODAY...WITH
LIFTED INDEX VALUES AS HIGH AS PLUS 10 AND PRECIPITABLE WATER VALUES
AS LOW AS 2/3 OF AN INCH. WATER VAPOR IMAGERY SHOWS STRONG
SUBSIDENCE BETWEEN 10N AND 28N WEST OF 150W. GIVEN ALL OF
THIS...RAINFALL WILL BE QUITE SCARCE TODAY. THE BEST CHANCE FOR ANY
RAINFALL AT ALL THROUGH THE WEEKEND WILL BE ACROSS SOUTHERN PORTIONS
OF THE BIG ISLAND THIS MORNING...WHERE EVEN NOW THE REMNANTS OF AN
OLD FRONTAL BOUNDARY ARE DISSIPATING.

AN UPPER TROUGH SUPPORTING THE LOW TO OUR NORTH NORTHEAST HAS AN
AXIS EAST OF THE MAIN HAWAIIAN ISLANDS...ALMOST NORTH TO SOUTH ALONG
150W. WINDS AT THE HIGHEST BIG ISLAND SUMMITS AND AT HALEAKALA ON
MAUI ARE ABOVE WARNING THRESHOLD...THANKS TO THE JETSTREAM ALONG THE
WESTERN FLANK OF THIS UPPER TROUGH. AS THE UPPER TROUGH DRIFTS
EASTWARD TODAY IT SHOULD DRAG THE JETSTREAM WITH IT...ALLOWING WINDS
TO DROP BELOW WARNING THRESHOLD ACROSS THE SUMMITS BY TONIGHT.

MODELS SHOW THE HIGH WEST NORTHWEST OF THE MAIN HAWAIIAN ISLANDS
WILL MOVE EASTWARD THROUGH THE WEEKEND...THEN NORTHEASTWARD THROUGH
THE NEXT WORK WEEK. THE UPPER TROUGH AND SURFACE LOW WILL ALSO MOVE
EASTWARD. THIS WILL ALLOW NORTHERLY SURFACE WINDS TO VEER TO
NORTHEASTERLY TRADES BY EARLY NEXT WEEK. MID AND UPPER LEVEL RIDGING
THROUGH MIDWEEK WILL KEEP RAINFALL LIGHT...BUT THE RETURN OF TRADE
WINDS WILL BRING INCREASED LOW LEVEL MOISTURE AS WELL AS WARMER
TEMPERATURES.

&&

.AVIATION...
AIRMET TANGO...FOR MODERATE TURBULENCE...REMAINS IN EFFECT FOR MAUI
AND THE BIG ISLAND FROM 4000 AND 10000 FEET. EXPECT VFR CONDITIONS
AT ALL TERMINALS TODAY.

&&

.MARINE...
A NORTHWEST SWELL CONTINUES TO PRODUCE WARNING LEVEL SURF. A HIGH
SURF WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR NORTH AND WEST
FACING SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI...MAUI AND FOR WEST
FACING SHORES OF THE BIG ISLAND. THE HIGH SURF WARNING FOR WEST
FACING SHORES OF THE BIG ISLAND MAY BE DOWNGRADED TO A HIGH SURF
ADVISORY IF OBSERVATIONS WARRANT.

EXPECTED HIGH COMBINED SEAS DUE TO THE NORTHWEST SWELL AND STRONG
NORTHERLY WINDS HAS PROMPTED A CONTINUANCE OF THE SMALL CRAFT
ADVISORY FOR ALL WATERS SUNDAY NIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS AND FOR THE HALEAKALA
SUMMIT ON MAUI UNTIL 6 PM HST THIS EVENING.

HIGH SURF WARNING UNTIL 6 AM HST SUNDAY FOR THE NORTH AND WEST
FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI...AND WEST
FACING SHORES OF THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 AM HST MONDAY FOR ALL HAWAIIAN WATERS.

&&

POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 3:35 AM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao30 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.